Home > Journals > Chirurgia > Past Issues > Chirurgia 2008 October;21(5) > Chirurgia 2008 October;21(5):289-93

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

CHIRURGIA

A Journal on Surgery


Indexed/Abstracted in: EMBASE, Scopus, Emerging Sources Citation Index

 

CASE REPORTS  


Chirurgia 2008 October;21(5):289-93

language: Italian

Heparin-induced thrombocytopenia: a case report

Battistelli S. 1, Genovese A. 1, Baiocchi C. 2, Mancini S. 1, Rossi A. 1, Testi W. 1

1 Dipartimento di Chirurgia Generale e Specialistica Università degli Studi di Siena Azienda Ospedaliera Senese, Siena, Italia
2 Dipartimento del Cuore, dei Vasi e del Torace Università degli Studi di Siena Azienda Ospedaliera Senese, Siena, Italia


PDF  


An 82-year old woman was admitted for the resection of colon cancer causing stenosis of the left colon. She had neither cardiac nor thoracic history. Blood count was normal. Twelve hours after surgery, antithrombotic prophylaxis was started with enoxaparin. The platelet count increased progressively in the following days until 374x109/L on day IX. On day X after surgery, the patient developed dyspnea. A spiral computed tomography scan showed segmental embolism of the lower and apical right lung. The platelet count at that time was normal (224x109/L). Anticoagulant therapy with full dose enoxaparin was then started. The following day, a drop in the platelet count was recorded (141x109/L). A subsequent control (4 days later) showed severe piastrinopenia (33x109/L), suggestive of heparin-induced thrombocytopenia (HIT). Enoxaparin therapy was therefore suspended, and fondaparinux was started at a dose of 5 mg/die. Antibodies anti-platelet factor 4/heparin (HIPA) were strongly positive. In the following days platelet counts progressively increased, reaching 100x109/L another 4 days later. Oral anticoagulant therapy was then started, and fondaparinux was suspended upon an INR of 2. Eight days after the interruption of heparin, platelet count was normal (255x109/L). The patient was discharged. This case of HIT reinforces the evidence that fondaparinux can be considered a sound alternative to anticoagulant drugs, such as lepirudin, which is difficult to manage, particularly in a surgical environment, for its potential bleeding complications.

top of page

Publication History

Cite this article as

Corresponding author e-mail